North Carolina, 2020

Tornadoes and Storm Surge in North Carolina, August 3, 2020

August 3, 2020 · NWS ILM · 7 events in 2 counties and zones

Hurricane Isaias came off the African coast as a tropical wave on July 23, 2020. It became Tropical Storm Isaias on July 30th, further strengthening to a hurricane on the 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Hurricane Isaias came off the African coast as a tropical wave on July 23, 2020. It became Tropical Storm Isaias on July 30th, further strengthening to a hurricane on the 31st. After crossing the Bahamas, it weakened to a tropical storm. Isaias strengthened again to a hurricane as it approached the coast of North Carolina. Hurricane Isaias made landfall at Ocean Isle Beach as a strong Category 1 around 11 pm on August 3rd, with an 87 mph recorded gust. It pushed inland to Goldsboro NC, where it weakened and accelerated northward.

The hurricane spawned six tornadoes, ranging from EF-0 to EF-2. Most of the tornadoes occurred in Brunswick County.

Rainfall was heaviest along the coast of Georgetown County, topping out at nearly seven inches. Most areas along the coast of North and South Carolina received around three to four inches on average, with lesser amounts inland. The Wilmington ASOS reported a gust to 74 mph. Storm surge was significant in Brunswick County, where many docks were damage, and homes and businesses were inundated with three feet of water. Downtown Wilmington also received a record surge that came up the Cape Fear River. Over 80,000 residences lost power in New Hanover county, with widespread outages along the coast of Pender County, as they were in the eastern eyewall. Total damage was at least 300 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 6:27 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 3, 6:27 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
727 PM EDT Mon Aug 3 2020

.SYNOPSIS...
Tropical Storm Isaias will affect the region tonight and will
continue into early Tuesday before the storm moves north of the
area. Typical warm and humid weather will return with a chance
of afternoon thunderstorms each day.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Main story for the next 24 hours is the onset of Isaias, which will
bring wind, rain, some tornadoes, storm surge, and flooding.
Anticipated rainfall has increased into the 2 to 6 inch range, while
some areas could see increased amounts above 6 inches in locally
heavier rainfall bands. Some tornadoes are possible, especially
tonight into Tuesday morning with the approaching storm. Tropical
storm force winds are possible starting this evening through Tuesday
morning. High wind speed potential exists with locations seeing
between 55 mph and 70 mph east of I-95 with gusts as high as 80 mph
at times along the coast. For coastal locations, beach erosion and
storm surge flooding is also possible with water reaching between 3
and 5 feet south of Cape Fear above ground level, and 2 to 4 feet
north of Cape Fear. The storm will also bring high chances for
dangerous rip currents through Tuesday for area beaches. The storm
exits the region by Tuesday late morning, and conditions area wide
should begin to improve with lessening winds, light rainfall, and
improving conditions along the coast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High amplitude mid to upper trough, extending from the Great
Lakes down into the Gulf will lift north as it slowly progresses
eastward and gets squeezed out by 2 ridges to our south. Deep
southerly flow will continue to keep a typical hot and humid
summertime air mass in place. Looks like best shortwave energy
will remain offshore, but weak perturbations will rotate around
the trough over the central and eastern CONUS. Overall, expect
the diurnal convection with focus along sea breeze boundary and
trough inland, but should see some enhancement with convection
at times due to shortwave energy.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper ridge over the Atlantic builds westward as mid to upper
trough lifts slowly north and flattens out into the weekend.
Overall expect typical diurnal convection each aftn with a weak
southerly flow at the sfc and a more westerly flow aloft. Looks
like potential for more widespread convection may come into the
latter half of the weekend or early next week as a weak front
drops south in NC, the Piedmont trough strengthens and better
shortwave energy drops far enough south into our area.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
VFR conditions are quickly transitioning into MVFR as Isaias
nears. Widespread rain for the next several hours, with the
center of Isaias approaching the SC/NC border. MVFR restrictions
will probably go down into IFR at times, especially along the
coast. Sustained winds and gusts quickly ramp up this evening,
with varying directions. Inland terminals start to see the winds
slow down around 06-07Z, with a drying trend. Coastal terminals
see a similar trend by 10-12Z. VFR returns by the mid-morning
hours, and gusts calm. This trend continues through the end of
the 00Z TAF period.

Extended Outlook...A trough pattern enters the area and brings
typical summertime conditions for the area midweek, including
the chances for afternoon convection and flight restrictions.

&&

.MARINE...
Isaias will bring seas 10 to 15 feet tonight between 8 and 10
seconds out to 20 NM and upwards of 20 feet beyond 20 NM Monday
night into Tuesday, with marine conditions gradually improving
Tuesday night into Wednesday. Note that waterspout potential will
also increase Monday as Isaias nears.

Conditions over the coastal waters will continue to improve
through mid week with seas 2 to 4 ft mid to late week. No
significant swell likely.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday afternoon for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Tropical Storm Warning for SCZ024-032-033-039-059.
     Hurricane Warning for SCZ054>056-058.
     Storm Surge Warning for SCZ054-056.
     High Rip Current Risk until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until 5 AM EDT Tuesday for SCZ054-056.
NC...Flash Flood Watch through Tuesday afternoon for NCZ087-096-099-
     105>110.
     Tropical Storm Warning for NCZ087-096-099.
     Hurricane Warning for NCZ105>110.
     High Rip Current Risk through Tuesday evening for NCZ106-108-
     110.
     High Surf Advisory until 9 AM EDT Tuesday for NCZ106-108-110.
     Storm Surge Warning for NCZ110.
     Storm Surge Watch for NCZ106-108.
     Coastal Flood Warning until 2 AM EDT Tuesday for NCZ107.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...MCK
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...IGB
MARINE...MCK/RGZ
Hazardous weather outlook, Aug 3, 3:51 PM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
451 PM EDT Mon Aug 3 2020

AMZ250-252-254-256-041100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
451 PM EDT Mon Aug 3 2020

...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions are likely behind the tropical system
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-SCZ024-032-033-039-041100-
Robeson-Dillon-Florence-Marion-Williamsburg-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-041100-
Coastal Brunswick-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ096-099-SCZ059-041100-
Bladen-Columbus-Northern Horry-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ017-023-041100-
Marlboro-Darlington-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ107-041100-
Inland New Hanover-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-041100-
Coastal Pender-Coastal New Hanover-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ105-109-SCZ055-058-041100-
Inland Pender-Inland Brunswick-Inland Georgetown-Central Horry-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ054-056-041100-
Coastal Horry-Coastal Georgetown-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

9

The radar

The Wilmington radar (KLTX), 46 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 1 storm surge/tide. Local standard time, as filed.

Tornado, Brunswick

When
August 3, 6:55 PM EST to 7:05 PM EST
Where
Brunswick County, 3.5 mi E of Ft Caswell to 1.88 mi ENE of Long Beach Arpt
Rating
EF2
Path length
8.3 mi
Path width
80 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
33.846, -77.959

The survey team found significant damage to swaths of vegetation which|started near the East Beach area of Bald Head Island where a|strong waterspout moved onshore. The tornado also caused damage|to homes including roof loss and blown in windows as it moved |toward the northwest. The tornado moved across Bald Head Creek |into the Dogwood Ridge Trail area where some of the most extensive |damage was found. The tornado then crossed portions of Cape Creek |and across the Cape Fear River coming ashore again near West Bay St. |The tornado caused damage to homes and especially trees from W. West |St. to W. 9th St., Robet Ruak Dr., and Bonner Bussells Dr. SE, prior to |lifting near Dutchman Creek Outlet Channel.

Tornado, Brunswick

When
August 3, 7:15 PM EST to 7:17 PM EST
Where
Brunswick County, 1.8 mi ESE of Piney Grove to 0.71 mi NE of Piney Grove
Rating
EF0
Path length
1.6 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.040, -78.141

Weak tornado impacted a small area near Law Road |SE and Old Ocean Highway East near the Brunswick |County Government Complex. The tornado mainly |caused damage to trees and lifted after crossing |Old Ocean Highway East.

Tornado, Brunswick

When
August 3, 7:15 PM EST to 7:16 PM EST
Where
Brunswick County, 4.75 mi SSE of Camp Branch to 4.52 mi SSE of Camp Branch
Rating
EF1
Path length
0.27 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.116, -78.319

The tornado touched down along Green Swamp Road and snapped|approximately 20 large pine trees on the west side, up to|20 inches in diameter. A lower degree of tree damage was |observed on the east side of the road. It is suspected that |additional damage extended further into the Green Swamp, |however the area was inaccessible.

Tornado, Brunswick

When
August 3, 7:15 PM EST to 7:19 PM EST
Where
Brunswick County, 1.8 mi ESE of Piney Grove to 1.37 mi W of Bolivia
Rating
EF0
Path length
2.91 mi
Path width
20 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.040, -78.141

Weak tornado impacted a small area near Law Road |SE and Old Ocean Highway East near the Brunswick |County Government Complex. The tornado mainly |caused damage to trees and lifted after crossing |Ocean Highway East (Highway 17).

Tornado, Brunswick

When
August 3, 7:43 PM EST to 7:46 PM EST
Where
Brunswick County, 0.74 mi WSW of Woodburn to 0.91 mi NE of Leland
Rating
EF1
Path length
2.59 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.227, -78.012

A tornado associated with Hurricane Isaias appeared to touch down |near the intersection of Andrew Jackson Highway (Highway 74) and |Ocean Highway East (Highway 17). This was characterized by a few |snapped pine trees. Additional trees were snapped along the path |near Old Fayetteville Road, Wayne Street NE, Village Road NE, and |Old Mill Road NE, although tree damage was spotty in nature.

Storm Surge/Tide, Coastal New Hanover

When
August 3, 7:46 PM EST to 10:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Social Media
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Storm surge flooding occurred at the intersection of Canal Drive and Pelican Lane.

Tornado, Brunswick

When
August 3, 8:59 PM EST to 9:01 PM EST
Where
Brunswick County, 1.44 mi SE of Easy Hill to 0.13 mi WSW of Easy Hill
Rating
EF1
Path length
1.48 mi
Path width
40 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
34.206, -77.981

A tornado touched down just southwest of Highland Shores subdivision |near the Brunswick River before tracking northwest across River Road |and across Jackey's Creek Lane, producing mostly scattered tree damage. |More significant damage was observed as the tornado moved through the |Olde Towne subdivision, including roof damage, a partially collapsed |garage door, and chimney damage. A considerable amount of trees were |also snapped and uprooted along both South Olde Towne Wynd SE and North |Olde Towne Wynd SE. This included multiple large pine trees up to two |feet in diameter. The tornado then appeared to produce spotty tree and |roof damage as it crossed Kingsworth Lane, before ultimately lifting |just north of Chappell Loop Road SE.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for North Carolina, 2020Warnings in North Carolina, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916389, 916388, 916392, 916394, 916393, 916401, 916387.